Abstract

On January 14, 1998 the Food and Drug Administration (FDA) approved the use of a product previously marketed as Excedrin Extra Strength® for use in treating migraine headaches. As part of the approval for the new use of the product, FDA required the pharmaceutical manufacturer of Excedrin®, Bristol-Myers Squibb, to relabel and repackage the product. The new product is called “Excedrin Migraine®” and is sold side-by-side with Excedrin Extra Strength®. Both over-the-counter (OTC) products contain the same active ingredients: 250 milligrams of acetaminophen, 250 milligrams of aspirin, and sixty-five milligrams of caffeine. Many consumers expressed outrage and confusion that Bristol-Myers Squibb was engaging in such “deceptive” advertising practices. What gives the drug manufacturing giant the right to sell two distinctive products from a single formula? FDA does. Not only does FDA give Bristol-Myers the right to do so, but the agency actually compels such a practice.

Under the Federal Food, Drug, and Cosmetic Act (FDCA) a drug manufacturer may not promote a product for any use other than the ones for which the company received FDA approval. Recent amendments to the FDCA relax this prohibition by allowing drug manufacturers to provide physicians with information about unapproved uses under certain restrictions. The new provisions for dissemination of treatment information on unapproved uses of drugs and devices went into effect on November 20, 1998 when FDA issued a Final Rule. Some commentators had urged FDA to adopt such a policy as a long-awaited reform to FDA's arduous new drug approval (NDA) process. Under the rigorous requirements of the new statute, however, it is unlikely that the new policy will significantly impact on manufacturers' operations or the availability of information to doctors.